The Coma You Can’t Mix Up

1Tulane University Health Sciences Center, New Orleans, LA

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 541

Keywords:

Case Presentation:

An 85-year-old woman presents with worsening somnolence and altered mental status. Symptoms began one week prior with lethargy progressing to unresponsiveness. Her past medical history is significant for diabetes, hypertension and atrial fibrillation. Medications include carvedilol, lisinopril, and amiodarone. Initial vital signs are a temperature of 32°C, heart rate of 55 beats/min, and respiratory rate of 18 breaths/min. Blood pressure is 76/53 mmHg. Oxygen saturation is 90% on 5L nasal cannula. Her Glasgow Coma scale is 7. She has an edematous face and tongue, bradycardia, crackles at the lung bases, non-pitting edema of the lower extremities, and brisk reflexes with a diminished return. EKG shows sinus bradycardia with low voltage. Chest radiograph demonstrates low lung volumes and a pleural effusion on the left side. Arterial blood gas is a pH of 7.28, pC02 of 24.6, and a HCO3 of 11.3/ Laboratory evaluation reveals Na 156, K 2.2, Cl 135, HCO3 9, BUN 31, Cr 2.1, gluc 68, and Ca < 5.0, WBC 2.9, Hgb 7.6, plts 131. TSH is > 100, and free T4 (FT4) is 0.35. Cortisol is normal. She is immediately intubated and treated for myxedema coma. 

Discussion:

Prompt recognition of severe hypothyroidism is important for the practicing hospitalist as mortality approaches 30-40%. Clinical hallmarks include decreased mental status and hypothermia. Mucin deposits in subcutaneous tissues cause non-pitting edema of the face, tongue, and extremities. Neurologic manifestations include abnormal reflexes, lethargy, and obtundation. Central depression of ventilatory drive occurs resulting in hypoventilation. Up to half of patients exhibit hyponatremia secondary to inability to excrete free water. Because FT4 regulates thermogenesis, inadequate FT4 causes hypothermia. Hypoglycemia may be caused by hypothyroidism alone or by concurrent adrenal insufficiency. FT4 regulates sympathomimetic activity of the cardiovascular system; therefore, low FT4 is associated with bradycardia, decreased myocardial contractility, low cardiac output, and hypotension. 

Myxedema coma may be immediately precipitated by an acute event, such as myocardial infarction or infection, or after long-standing hypothyroidism. Medications, especially amiodarone and lithium, can lead to this disease process. Evaluation of severe hypothyroidism should include examination for a thyroidectomy scar, history of I-131 therapy or hypothyroidism and a thorough medication review. Before therapy with thyroid hormone and glucocorticoids are administered, lab evaluation for TSH, FT4, and cortisol should be obtained. 

Due to the high mortality rate, treatment of myxedema coma is an emergency and should not be delayed. Treatment consists of intravenous levothyroxine, supportive measures, steroid administration, and management of coexisting conditions. Stress dose steroids are recommended in light of possible adrenal insufficiency. Some experts recommend concomitant use of T3, as the biologic activity of triiodothyronine (T3) is greater and its onset of action is more rapid than T4. Endocrinology guidance is helpful in establishing an appropriate treatment regimen.

Conclusions:

Understanding the constellation of symptoms associated with severe hypothyroidism can aid the hospitalist in detecting a life-threatening emergency. Hospitalists can deliver appropriate treatment with hormonal therapy promptly.

To cite this abstract:

Hiltbold A, Mohiuddin A. The Coma You Can’t Mix Up. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 541. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/the-coma-you-cant-mix-up/. Accessed November 22, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.